Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Easy proofs of Riemann's functional equation for $\zeta (s)$ and of Lipschitz summation


Authors: Marvin Knopp and Sinai Robins
Journal: Proc. Amer. Math. Soc. 129 (2001), 1915-1922
MSC (2000): Primary 11M35, 11M06
DOI: https://doi.org/10.1090/S0002-9939-01-06033-6
Published electronically: February 2, 2001
MathSciNet review: 1825897
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

We present a new, simple proof, based upon Poisson summation, of the Lipschitz summation formula. A conceptually easy corollary is the functional relation for the Hurwitz zeta function. As a direct consequence we obtain a short, motivated proof of Riemann's functional equation for $\zeta(s)$.


References [Enhancements On Off] (What's this?)

  • 1. Apostol, T. An introduction to analytic number theory, Springer-Verlag, New York, 1976. MR 55:7892
  • 2. Knopp, M. Modular functions in analytic number theory, 2'nd edition, Chelsea Publishing Co. New York, 1993. MR 42:198 (original printing)
  • 3. Lipschitz, R. Untersuchung der Eigenschaften einer Gattung von undendlichen Reihen. J. Reine und Angew. Math., 127-156, 1889.
  • 4. Rademacher, H. Topics in Analytic Number Theory, Springer-Verlag, vol. 169, 1973. MR 51:358
  • 5. Schoeneberg, B. Elliptic modular functions, Springer-Verlag, New York, 1974. MR 54:236
  • 6. Stark, H.M. Dirichlet's class number formula revisited, in A tribute to Emil Grosswald: Number theory and related analysis (M. Knopp and M. Sheingorn, editors), Contemporary Math. 143, AMS, Providence, 571-577, 1993. MR 94a:11133

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11M35, 11M06

Retrieve articles in all journals with MSC (2000): 11M35, 11M06


Additional Information

Marvin Knopp
Affiliation: Department of Mathematics, Temple University, Philadelphia, Pennsylvania 19122

Sinai Robins
Affiliation: Department of Mathematics, Temple University, Philadelphia, Pennsylvania 19122
Email: srobins@math.temple.edu

DOI: https://doi.org/10.1090/S0002-9939-01-06033-6
Keywords: Poisson summation, Lipschitz summation, Eisenstein series, Riemann zeta function, Hurwitz zeta function
Received by editor(s): November 5, 1999
Published electronically: February 2, 2001
Communicated by: Dennis A. Hejhal
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society